The changing pattern of toxicity to digoxin

D. A. Henry*, D. H. Lawson, J. M. Lowe, B. Whitingt

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

8 Citations (Scopus)

Abstract

Toxicity to digoxin was monitored in 437 consecutive recipients in a comprehensive drug surveillance programme. Adverse reactions developed in 19.5% and, in contrast to previous reports, were generally of a relatively benign nature. There were no drug-related deaths, but patients with adverse reactions spent longer in hospital. Low body weight, impaired renal function, old age and concurrent use of diuretics individually did not increase the risk of toxicity. This was attributed to improvements in the prescribing of digoxin. There was a highly significant excess of gastrointestinal reactions in women, which tended to occur early in the course of therapy. This susceptibility is not widely recognized. The use of loading doses may have caused many early reactions and it is suggested that this practice could be abandoned in all but the most urgent cases.

Original languageEnglish
Pages (from-to)358-362
Number of pages5
JournalPostgraduate Medical Journal
Volume57
Issue number668
DOIs
Publication statusPublished - 1981
Externally publishedYes

Fingerprint

Dive into the research topics of 'The changing pattern of toxicity to digoxin'. Together they form a unique fingerprint.

Cite this